Infarction followed by hemorrhage in pituitary adenoma due to endocrine stimulation test.Endocr J. 2001 Aug; 48(4):493-8.EJ
A 63-year-old man, who presented with visual field loss due to pituitary tumor, received an intravenous bolus injection of thyrotropin and gonadotropin releasing hormones and insulin as a preoperative evaluation. He complained of severe headache and nausea 2 hours after injection. Emergent CT scan showed no evidence of intratumoral hemorrhage. The next day, his visual field became null. MR images revealed heterogeneous mixed intensity lesions. Under diagnosis of pituitary apoplexy, he underwent transsphenoidal tumor removal 30 hours after onset. Intraoperative and pathological findings showed tumor hemorrhage and adjacent necrotic change. Fourteen cases with sufficient clinical detail in the literature are reviewed: All of the cases had macroadenoma with suprasellar extension. Testing agents were gonadotropin and thyrotropin releasing hormones in 92.9% and 85.7% of cases, respectively. Headache was an initial symptom and started within two hours in all cases but one. Half of the cases showed no change on CT scan. However, tumor hemorrhage was evidenced in 92.9% of cases with or without necrosis due to ischemic change, intraoperatively or pathologically. It is speculated that pituitary apoplexy often starts with infarction possibly due to vasoactive effect of testing agents and later develops into hemorrhage. Therefore, it is necessary to observe patients closely at least a few hours after endocrine stimulation test, and MR imaging may make an earlier diagnosis for the pituitary apoplexy since CT scan often shows no density change in the pituitary adenoma.